Ohio, 2005

Flood in Ohio, January 11 to 12, 2005

January 11 to 12, 2005 · NWS PBZ · 1 event in 1 county or zone

By 655 PM on 11th, SR 339 and 821 flooded south of Caldwell. By 730 PM, SR 147, 260, and 513 flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

By 655 PM on 11th, SR 339 and 821 flooded south of Caldwell. By 730 PM, SR 147, 260, and 513 flooded. By 10 pm on 11th, 9 (out of 11) state roads closed by flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 11, 3:53 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 11, 3:53 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EST TUE JAN 11 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
SERIES OF LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE UPPER OHIO
VALLEY INTO THURSDAY NIGHT. THE STRONG LIFT ASSOCIATED WITH THE
FIRST SYSTEMS WARM FRONTAL FRONTOGENESIS AND MOISTURE FLUX
CONVERGENCE WILL SPREAD AN ADDITIONAL 0.5-1.0 INCHES OF RAIN
TONIGHT INTO WEDNESDAY MORNING. THE RUC MODEL SHOWS THERE IS
SUFFICIENT INSTABILITY TO CAUSE THUNDERSTORMS OVER THE UPPER OHIO
VALLEY...WHICH CAN RESULT IN INCREASED RAINFALL RATES. WITH 6-12H
COUNTY FLASH FLOOD GUIDANCE VALUES ON THE ORDER OF 1.5
INCHES...HAVE ISSUED A FLOOD WATCH FOR MOST OF THE UPPER OHIO
VALLEY COUNTY WARNING AREA UNTIL 10 AM WEDNESDAY...BY WHICH TIME
THE BULK OF THE RAIN WILL HAVE PUSHED NORTHWARD.

FOR THE STRONG COLD FRONTAL PASSAGE ON THURSDAY...WENT WITH THE
ETA AND GFS MODELS RUNS THAT CONTINUE TO SHOW THE STRONG COLD
FRONT WITH THE SECOND SYSTEM MOVING THROUGH THE UPPER OHIO VALLEY
LATE THURSDAY...ALTHOUGH THE ECMWF AND CANADIAN MODEL ARE STILL
ABOUT 6H SLOWER.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE GFS AND ECMWF MODEL RUNS SHOW SHARPLY COLDER TEMPERATURES FOR
THIS WEEKEND...BUT PRECIPITATION LIMITED TO SCATTERED LIGHT SNOW
SHOWERS...AS THE UPPER JET SWITCHES INTO A NORTHWEST FLOW REGIME.

&&

.AVIATION...
LIFR CONDS CONT ACRS MUCH OF FCST AREA THIS AFTN WITH WRMFNT RMNG
STRETCHED THRU SRN OH AND NRN WV. AREA OF RAIN CONTS TO SLIDE EWD TO
THE N OF FNTL BNDRY. TEMPS STILL NEAR FRZG AT DUJ...AND ABV 0C ELSW.
EXPECT WRMFNT TO MAKE ONLY VERY SLO NWD PROGRESS TNGT...SO LIFR/IFR
CONDS SHUD PERSIST IN RAIN AND FOG OVRNGT. AS WRMFNT PUSHES NWD THRU
RGN WED MRNG...CONDS SHUD IMPROVE TO MVFR CIGS AND VIS.

&&

.PREVIOUS DISCUSSION... (ISSUED 203 PM EST TUE JAN 11 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WHERE TEMPERATURES HAVE WARMED ABOVE 32 DEGF HAVE DROPPED
APPROPRIATE WINTER TYPE ADVISORIES AND WARNINGS. REST WILL END AT
330PM.

PREVIOUS DISCUSSION... (ISSUED 839 AM EST TUE JAN 11 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
GETTING REPORTS OF ICE ACCUMULATIONS NORTH OF PITTSBURGH...SO HAVE
ISSUED APPROPRIATE WINTER STORM TYPE WARNINGS. EXPECT
PRECIPITATION AMOUNTS SIMILAR TO HPC LATEST FORECASTS...0.5 TO
0.8 INCHES THROUGH 00Z. THIS CAN RESULT IN A 2-4 INCHES OF SNOW
NORTH WITH ICE ACCUMULATIONS OVER 0.25 INCHES. WILL MONITOR RAIN
IN SOUTH FOR POSSIBLE FLOOD CONCERNS...BUT 3HR COUNTY FLASH FLOOD
GUIDANCE VALUES ARE GENERALLY 1.5 INCHES.

PREVIOUS DISCUSSION... (ISSUED 319 AM EST TUE JAN 11 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...

WL BE A RACE TDA OF PCPN AND WARM AIR VS COLD AIR OVR THE NRN
HALF OF THE CWA.  WL MAKE MENTION OF SN...THEN FZRA...TURNING
TO ALL RA LTR THIS AFTN FOR THE NRN MOST ZONES.  WL ALSO HAVE TO
MENTION FZRA AS FAR SOUTH AS PIT GIVEN CURRENT TEMPS ALTHOUGH
NOTHING SIGNFICANT WITH RISES IN ACCOMPANIMENT WITH PCPN.  WL
GO WITH AN ADVISORY OVR THE NRN ZONES TO COVER NUISANCE OF -FZRA
AND LGT SN COMBO.

OTHERWISE...BEST RA CHCS RMNS WITH NWD SURGING WARMFNT THRU
WED...PLACEMENT OF WHICH RMNS QNABLE.  CDFNT CONSISTENTLY
EXPECTED LATE ON THU.  BOTTOM LINE IS NO MAJOR CHANGES TO POP
PROG IN THE SHORT TERM.

LONG TERM (FRIDAY THROUGH MONDAY)...

MUCH COLDER TEMPS AND LAKE ENHANCED SHSN WL FOLLOW THE FRONT IN
THE LONG TERM WITH LOW OVER THE HUDSON BAY PROPPING THE DOOR OPEN
FOR THE WEEKEND.

AVIATION...

GENERALLY MVFR TO IFR CIGS/VSBYS ACROSS THE CWA TODAY AND TONIGHT AS
PCPN MOVES EASTWARD ALONG WARM FRONTAL BOUNDARY. OVER THE SOUTHERN
TWO THIRDS OF OUR CWA EXPECT RAIN, BUT OVER THE NORTHERN SECTIONS
THIS MORNING INTO THE AFTERNOON HOURS THERE WILL BE MIX OF SNOW,
SLEET AND FREEZING RAIN. ALL AREAS WILL GO OVER TO RAIN THIS EVENING
AS SURFACE LOW MOVES UP THE OHIO RIVER VALLEY DRAWING WARMER, ABOVE
FREEZING AIR, NORTH INTO OUR FA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH FOR OHZ039-OHZ040-OHZ041-OHZ048-OHZ049-OHZ050-
     OHZ057-OHZ058-OHZ059-OHZ068-OHZ069 FROM 4 PM TUESDAY
     UNTIL 10 AM WEDNESDAY.
PA...FLOOD WATCH FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ014-PAZ015-
     PAZ016-PAZ020-PAZ021-PAZ022-PAZ023-PAZ029-PAZ030-PAZ031-
     PAZ032 FROM 4 PM TUESDAY UNTIL 10 AM WEDNESDAY.
  ...WINTER STORM WARNING FOR PAZ007-PAZ008-PAZ009-PAZ015-PAZ016
     FROM 3 PM TUESDAY UNTIL 4 PM TUESDAY.
  ...FREEZING RAIN ADVISORY FOR PAZ013-PAZ014-PAZ022-PAZ023 FROM 3
     PM TUESDAY UNTIL 4 PM TUESDAY.
WV...FLOOD WATCH FOR WVZ001-WVZ002-WVZ003-WVZ004-WVZ012-WVZ021-
     WVZ022 FROM 4 PM TUESDAY UNTIL 10 AM WEDNESDAY.

&&
Hazardous weather outlook, Jan 11, 4:34 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 AM EST TUE JAN 11 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120933-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
434 AM EST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FREEZING RAIN AND SNOW WILL AFFECT AREAS ALONG AND NORTH OF
INTERSTATE 80 TODAY.  A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
THOSE AREAS.  WINTRY PRECIPITATION WILL CHANGE TO ALL RAIN LATE IN
THE DAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, Jan 11, 6:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLASH FLOOD      NEW MARTINSVILLE        39.66N 80.86W
01/11/2005                   WETZEL             WV   COUNTY EOC

            RT 2 CLOSED IN NEW MARTINSVILLE. COUNTY ROAD 3 AT DOOLIN
            RUN ROAD CLOSED.

&&

TPARRISH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Noble

When
January 11, 6:55 PM EST to January 12, 9:00 AM EST
Where
Noble forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433107.